Alert archive / Virginia / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 276, NWS Baltimore/Washington

July 26, 2021Augusta County, City of Staunton, City of Waynesboro, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 26, 2021, 1:34 PM EDT for Augusta County, City of Staunton, City of Waynesboro, Virginia. It was in force for 41 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2021, 1:34 PM EDT (17:34 UTC)
Expired
Jul 26, 2021, 2:15 PM EDT
In force
41 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Augusta County, VA, City of Staunton, VA, City of Waynesboro, VA

The radar

The Sterling radar (KLWX), 163 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 1:56 PM EDTTSTM WND DMG3 Se Churchville, VAMULTIPLE TREES DOWN ALONG CHURCHVILLE AVE BETWEEN CHURCHVILLE AND STAUNTON
Jul 26, 2:01 PM EDTTSTM WND DMG1 Nw Staunton, VATREE DOWN ON HOUSE ON 1500 BLOCK OF LYLE AVE.
Jul 26, 2:01 PM EDTTSTM WND DMG1 Ssw Staunton, VANUMEROUS TREES AND POWERLINES DOWN ACROSS THE CITY OF STAUNTON
Jul 26, 2:01 PM EDTHAIL 0.751 Wnw Staunton, VA
Jul 26, 2:05 PM EDTHAIL 11 Nne Staunton, VA
Jul 26, 2:05 PM EDTHAIL 11 Ssw Staunton, VAMULTIPLE REPORTS OF QUARTER SIZED HAIL ACROSS THE CITY OF STAUNTON
Jul 26, 2:05 PM EDTHAIL 11 W Staunton, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 658 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
658 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

791 
WUUS51 KLWX 261734
SVRLWX
VAC015-790-820-261815-
/O.NEW.KLWX.SV.W.0276.210726T1734Z-210726T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
134 PM EDT Mon Jul 26 2021

The National Weather Service in Sterling Virginia has issued a

* Severe Thunderstorm Warning for...
  The City of Staunton in western Virginia...
  Southeastern Augusta County in western Virginia...
  The City of Waynesboro in western Virginia...

* Until 215 PM EDT.

* At 134 PM EDT, a severe thunderstorm was located near Staunton,
  moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damaging winds will cause some trees and large branches 
           to fall. This could injure those outdoors, as well as 
           damage homes and vehicles. Roadways may become blocked by 
           downed trees. Localized power outages are possible. 
           Unsecured light objects may become projectiles.

* Locations impacted include...
  Staunton, Waynesboro, Stuarts Draft, Fishersville, Verona,
  Lyndhurst and Hermitage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3824 7916 3828 7908 3808 7884 3797 7902
TIME...MOT...LOC 1734Z 326DEG 26KT 3823 7909 

HAIL...1.00IN
WIND...60MPH
 
$$

KLW
2 follow-up statements
279 
WWUS51 KLWX 261753
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
153 PM EDT Mon Jul 26 2021

VAC015-790-820-261815-
/O.CON.KLWX.SV.W.0276.000000T0000Z-210726T1815Z/
City of Staunton VA-Augusta VA-City of Waynesboro VA-
153 PM EDT Mon Jul 26 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR SOUTHEASTERN AUGUSTA ...THE CITY OF STAUNTON AND THE CITY OF
WAYNESBORO...

At 153 PM EDT, a severe thunderstorm was located over Staunton,
moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damaging winds will cause some trees and large branches to 
         fall. This could injure those outdoors, as well as damage 
         homes and vehicles. Roadways may become blocked by downed 
         trees. Localized power outages are possible. Unsecured 
         light objects may become projectiles.

Locations impacted include...
Staunton, Waynesboro, Stuarts Draft, Fishersville, Verona and
Lyndhurst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3821 7915 3825 7906 3807 7886 3797 7902
TIME...MOT...LOC 1753Z 325DEG 26KT 3818 7907 

HAIL...1.00IN
WIND...60MPH
 
$$

KLW
666 
WWUS51 KLWX 261803
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
203 PM EDT Mon Jul 26 2021

VAC015-790-820-261815-
/O.CON.KLWX.SV.W.0276.000000T0000Z-210726T1815Z/
City of Staunton VA-Augusta VA-City of Waynesboro VA-
203 PM EDT Mon Jul 26 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR SOUTHEASTERN AUGUSTA ...THE CITY OF STAUNTON AND THE CITY OF
WAYNESBORO...

At 203 PM EDT, a severe thunderstorm was located over Staunton,
moving southeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Damaging winds will cause some trees and large branches to 
         fall. This could injure those outdoors, as well as damage 
         homes and vehicles. Roadways may become blocked by downed 
         trees. Localized power outages are possible. Unsecured 
         light objects may become projectiles.

Locations impacted include...
Staunton, Waynesboro, Stuarts Draft, Fishersville, Verona and
Lyndhurst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3817 7913 3822 7904 3807 7886 3797 7902
TIME...MOT...LOC 1803Z 322DEG 20KT 3815 7905 

HAIL...1.50IN
WIND...60MPH
 
$$

KLW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 10:19 AM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 26, 10:19 AM EDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1019 AM EDT Mon Jul 26 2021

.SYNOPSIS...
A cold front will slide southward through the area today,
stalling out across the Carolinas through Tuesday night.
Another weak front will approach to our north Wednesday before a
more potent cold front comes sweeping through the region
Thursday into Friday. Canadian high pressure builds back over
area for the first half of the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...

The front has dropped into the northern half of our forecast
area with it currently located over parts f central MD and
eastern WV. The front is expected to continue moving south through
our region this morning. A shower/thunderstorm that formed along
this boundary in WV has tried to move eastward into parts of
Pendleton and Grant Counties. Based on the trends the past few
hours, the storms will likely not survive long past the
Allegheny front but I have added some slight chance
shower/thunder pops.

.Previous Discussion

A cold front is analyzed across the
southern half of Pennsylvania this morning as high pressure
remains situated over the western Atlantic. The cold front will
slide southward today across our area, bisecting the CWA across
central Virginia by this afternoon. This frontal placement will
act as the trigger for showers and thunderstorms this afternoon
as we remain underneath the broad upper trough, with the current
forecast pinning the higher POPs south of the I-66 corridor.

Just south of said front will reside the more unstable airmass
given high moisture content and ample surface heating. With this
setup, a few strong to severe storms will be possible primarily
along and south of the I-64 corridor should the front keeps its
schedule highlighted by the latest guidance. Damaging wind
gusts will be the primary threat With PWATs nearing 2 inches
across this area as well, an isolated threat for flash flooding
cannot be ruled out with any stronger storms.

Additional showers and isolated storms will be possible just
north of the front, however not expecting much vigor given
surface winds backing out of the northwest as a more stable
airmass advects into the area. Showers and thunderstorm activity
dwindles this evening as the front pushes further south, with a
dry night on tap area wide. Dewpoints will drop off some
overnight, but remaining in the 60s for most. Low temperatures
will fall into the 60s to low 70s by morning.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The aforementioned cold front will hang up south of our area on
Tuesday and Tuesday night, likely in the North Carolina region,
as weak high pressure builds over our region. Resultant weather
will be dry conditions and hot temperatures in the low to
middle 90s. Dewpoints will be reserved in the 60s, so heat
indices should stay in check despite the above normal warmth.
Continued dry Tuesday night with lows near climatological norms.

A weakening front will try and sneak down across the area on
Wednesday, delivering a slight chance for a few
afternoon/evening showers and thunderstorms, mainly across
northern and northeast Maryland and the adjacent Chesapeake Bay
waters. Slightly above normal temperatures will persist
Wednesday and Wednesday night.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
The longwave pattern across the country will feature a persistent
upper ridge over the central U.S. with troughs to either side. This
omega block configuration maintains northwesterly flow aloft over
the northeastern states. Heading into the weekend, the mean ridge
across the center of the country flattens while a much more
amplified trough extends over New England. At the surface, a cold
front tracks through the Mid-Atlantic early Friday, while a
reinforcing boundary follows in its wings late in the weekend. These
frontal passages maintain lower humidity levels for late July
standards.

On Thursday, deterministic models have come into better
agreement with a fairly potent shortwave crossing through the
region during the afternoon hours. Mid-level winds are
seasonably strong, running around 40 to perhaps 45 knots.
Moisture return is somewhat questionable being on the north side
of a weak, stalled boundary over the Carolinas. Models do not
quite agree on the degree of instability given marginal low-
level moisture. If the thermodynamic profile improves, strong to
severe thunderstorms could become more widespread given the
potency of the system aloft. All of this will form ahead of an
eastward propagating cold front set to exit by Friday morning.
Depending on how quickly this frontal zone moves through, some
residual convective threat may loom over central Virginia.

After being in the low 90s for many days, a modest cool down ensues
for Friday and into the weekend. Dew points drop into the 50s
allowing humidity levels to plummet. High pressure builds in from
the west before advancing offshore ahead of a secondary cold front.
As the upper trough further amplifies over eastern North America,
the next cold front begins to near the Appalachian chain by late
Sunday. This would also bring the next threat for showers.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
A cold front will slide southward through the terminals today.
Based on the latest guidance, thinking CHO serves to have the
best chance at VCTS this afternoon, as the front will be near or
just to the north. Can't rule out a brief shower or isolated
storm at IAD/DCA, but with the front to the south, impacts would
be limited. Winds will trend light at less than 10 knots and
generally out of the northwest as the front pushes south.

Patchy fog producing MVFR VIS possible overnight tonight near
CHO, with VFR conditions expected at all other terminals with
light and variable winds. Weak high pressure will build over the
region Tuesday and Tuesday night with continued VFR VIS/CIGs
while winds remain light and out of the west northwest.

Given the threat for convection, Thursday could bring some periods
of sub-VFR conditions along with gusty winds. Upon frontal passage
Friday morning, winds will shift from southwesterly to
northwesterly. Dry conditions across the area terminals should bring
a return to VFR by Friday.

&&

.MARINE...
SCA remains in effect for the remainder of the overnight hours
across our Chesapeake Bay waters south of Drum Point and the
tidal Potomac waters southeast of Cobb Island. Sub SCA gusts are
expected today as a cold front slides southward through the
area. Winds will favor a light southwesterly trajectory this
morning, turning light out of the northwest behind said front.
Isolated to scattered storms across central Virginia this
afternoon and early evening may yield gusty winds over the
tidal Potomac and adjacent Chesapeake Bay waters, potentially
requiring the need for Special Marine Warnings.

The front will stall to our south tonight through Tuesday night
as weak high pressure builds over the region. As a result, the
gradient will remain weak and winds will stay on the light side,
generally out of the west northwest during this time.

Increasing southwesterly flow ahead of the cold front may bring
winds to SCA levels on Thursday with post-frontal northwesterlies
again increasing winds into Friday. Otherwise, gusty showers and
thunderstorms are possible on Thursday afternoon/evening which may
require Special Marine Warnings within the stronger cells.

&&

.TIDES/COASTAL FLOODING...
As southerly flow has significantly diminished in strength, water
levels continue to fall across the Tidal Potomac and Chesapeake Bay.
Only the more vulnerable Annapolis site could see a return to Action
this morning. Future high tides will see a further lowering as seen
in the Stevens Ensembles.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...BKF
NEAR TERM...BKF/JMG
SHORT TERM...BKF
LONG TERM...BRO
AVIATION...BKF/BRO/JMG
MARINE...BKF/BRO
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 26, 9:30 AM EDT, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
930 AM EDT Mon Jul 26 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-271000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
930 AM EDT Mon Jul 26 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

Scattered thunderstorms will be capable of producing locally gusty
winds over the waters late this afternoon through this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight threat for severe thunderstorms on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-271000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
930 AM EDT Mon Jul 26 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms are possible this afternoon and
evening across central Virginia. The primary hazard will be
damaging winds.

Additionally, isolated instances of flash flooding are also
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight threat for severe thunderstorms on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

MDZ001-501-502-VAZ503-504-WVZ501>506-271000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
930 AM EDT Mon Jul 26 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight threat for severe thunderstorms on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 26, 11:31 AM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1131 AM EDT MON JUL 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 AM     MARINE TSTM WIND 2 SSE PERRYVILLE        39.55N  76.06W
07/26/2021  M44 MPH          CECIL              MD   MESONET

            A WIND GUST OF 38 KNOTS WAS REPORTED AT THE HATEM
            BRIDGE.

&&

EVENT NUMBER LWX2104957

BJL

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 11:05 PM EDTSpecial Marine WarningLWX115 min
Jul 26, 2:12 PM EDTFlash Flood Warning Considerable damage threatLWXAlbemarle, Augusta, Nelson, City of Staunton, City of Waynesboro106 min
Jul 26, 2:14 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Augusta, Nelson, City of Waynesboro46 min
Jul 26, 2:47 PM EDTSevere Thunderstorm WarningLWXAugusta, Nelson28 min
Jul 26, 3:03 PM EDTSpecial Marine WarningLWX71 min
Jul 26, 3:05 PM EDTSevere Thunderstorm WarningLWXAugusta, Nelson10 min
Jul 26, 3:14 PM EDTSevere Thunderstorm WarningLWXNelson46 min
Jul 26, 6:37 PM EDTSevere Thunderstorm WarningLWXPage, Rockingham, Shenandoah23 min
Jul 26, 6:48 PM EDTSpecial Marine WarningLWX61 min
Jul 26, 7:13 PM EDTSpecial Marine WarningLWX92 min
Jul 26, 7:36 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax, Prince William, City of Alexandria, City of Falls Church, City of Manassas and 1 more24 min
Jul 26, 7:43 PM EDTSpecial Marine WarningLWX92 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.